Severe Pseudomembranous Colitis After Moxifloxacin Use: A Case Series (January).
Ann Pharmacother. 2008 Dec 9;
Authors: Gallagher JC, Du JK, Rose C
OBJECTIVE: To describe the illnesses of 4 patients who developed severe pseudomembranous colitis after receiving moxifloxacin. CASE SUMMARY: Four patients received moxifloxacin for pulmonary infections prior to developing positive Clostridium difficile toxin assays; all 4 later died from complications associated with C. difficile-associated disease (CDAD). Three patients developed CDAD while outpatients, although all of them had recent hospitalizations and their disease was presumed to be hospital related. All patients presented with diffuse abdominal pain, fever, and diarrhea. The patients were all treated surgically with total abdominal colectomies and medically with metronidazole. DISCUSSION: Recent reports have highlighted the connection between fluoroquinolones and CDAD, in contrast to historical studies and assumptions. Evidence in the literature about differences in the propensity of various fluoroquinolones to cause CDAD is conflicting. The Naranjo probability scale revealed a probable relationship between moxifloxacin and CDAD for 3 patients, and a possible relationship for 1 patient. CONCLUSIONS: Our cases highlight the need for vigilance in monitoring patients for signs of CDAD when using any antibiotic, including moxifloxacin. Patients with suspected severe CDAD need to be managed aggressively to avoid poor outcomes.
PMID: 19066322 [PubMed - as supplied by publisher]